MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX23A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Chest Pain (1776)
Date of Event 08/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), approximately 9 years and 5 months post-implant of a 23 mm sapien xt valve in the aortic position, the valve failed due to severe aortic stenosis (as) with moderate aortic insufficiency (ai).The patient presented with worsening dyspnea on exertion and occasionally chest pain.The peak gradient of 31 mmhg and mean gradient of 18 mmhg.The aortic valve area by continuity equation is 1.0 cm2.The prosthetic valve appears well-seated.The valve leaflet motion is normal.There is moderate to severe transvalvular regurgitation.A new 23 mm sapien 3 ultra resilia was implanted.After review of the medical records provided, central regurgitation was confirmed.While the valve gradients were reported as elevated, it was suspected due to the high flow rate from the central leak.The gradients were also verified as normal for this type of valve.While aortic stenosis was reported as unable to be excluded, the ava was documented as 1.0 cm2 which per thv complaint guidance is within normal range for this valve.The patient reported chest pain and dyspnea and a viviv was performed.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The following sections of this report have been updated: corrected h.6 investigation conclusions and investigation findings.Added new information to h.6 type of investigation.The device was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing and dimensional analysis were unable to be completed.Imagery was not provided for review.A review of the risk management documentation was performed, and no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.The complaint was confirmed based on the provided medical records.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance contributed to the complaint event.A review of the ifu revealed no deficiencies.During the manufacturing process, all sapien xt valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.As reported, ''approximately 9 years and 5 months post-implant of a 23 mm sapien xt valve in the aortic position, the valve failed due to severe as with moderate ai.There is moderate to severe transvalvular regurgitation.'' per the instructions for use (ifu), valve regurgitation is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (thv) procedure.Regurgitation which develops progressively over time can be due to a number of issues including patient related factors or structural valve deterioration, including calcification, non-calcific degeneration, leaflet thickening or fibrosis, or a combination of these.Regurgitation may also develop progressively if host fibrotic tissue, or pannus, grows onto the bioprosthetic valve.Pannus, a cause of nonstructural dysfunction, may interfere with functionality of the device by restricting the leaflet motion leading to abnormal coaptation.In this case, the medical records indicated that the patient had hyperlipidemia, a known risk factor for valve calcification.This condition can lead to early valve degeneration and subsequently result in central regurgitation.As such, available information suggests that patient factors (hyperlipidemia) may have contributed to the complaint event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action nor product risk assessment is required at this time.

Brand Name
SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key20257463
Report Number2015691-2024-07231
Device Sequence Number7545731
Product Code NPT
UDI-Device Identifier00690103192070
UDI-Public(01)00690103192070(17)160905
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/05/2016
Device Model Number9300TFX23A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer10/10/2024
Initial Report FDA Received Date09/19/2024
Supplement Report FDA Received Date10/14/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale